Minnesota, 2024Winter Storm and Winter Weather in Minnesota, January 12 to 13, 2024
January 12 to 13, 2024 · NWS ARX · 6 events in 6 counties and zones
A second heavy snowfall event concluded a multi-day winter event in southeast Minnesota resulting in a numerous automobile spin offs and accidents. Initial heavier snow bands remained southeast of the area through the early morning hours of January 12th, limiting overall accumulations across southeast Minnesota from 1 to 4.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A second heavy snowfall event concluded a multi-day winter event in southeast Minnesota resulting in a numerous automobile spin offs and accidents. Initial heavier snow bands remained southeast of the area through the early morning hours of January 12th, limiting overall accumulations across southeast Minnesota from 1 to 4. Through the late morning, snowfall bands with rates above 1 per hour wobbled across southeast Minnesota and lasted into the overnight hours. Resultant storm total snowfall accumulations reached 3 to 7 in spots with 7.0 reported in Kasson (Dodge County), Kellogg (Wabasha County), and Winona (Winona County). The combination of increased snowfall rates and wind gusts of 30 to 40 mph resulted in localized whiteouts and rapidly deteriorating travel conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 12, 5:02 AM CST, 1 hour 43 minutes earlier. Its key messages:
- A significant winter storm remains on track for today into Saturday with heavy snow and gusty winds leading to blowing/drifting. Widespread travel impacts are likely!
- A blast of bitter cold air will impact the region this weekend into next week with hazardous to dangerous wind chills expected at times.
Area forecast discussion, Jan 12, 5:02 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
502 AM CST Fri Jan 12 2024
.KEY MESSAGES...
- A significant winter storm remains on track for today into
Saturday with heavy snow and gusty winds leading to
blowing/drifting. Widespread travel impacts are likely!
- A blast of bitter cold air will impact the region this weekend
into next week with hazardous to dangerous wind chills
expected at times.
&&
.DISCUSSION...
Issued at 317 AM CST Fri Jan 12 2024
Today-Saturday: Winter Storm
A significant winter storm remains on track to impact the region
tonight into the start of the weekend. Early morning GOES
imagery/observations showed the mid-level trough across the southern
plains with snow spreading north across Iowa into southern
Minnesota. Confidence remains high for a major winter storm
with recent EPS runs expanding the the area of higher
probabilities for 6"+ area-wide. The highest totals are favored
across far northeast Iowa through southwest/central Wisconsin
where WPC superensemble probabilities for a foot or more of
snow reach 40 to 70%. Incoming 00Z HREF data is in good
agreement showing PMM amounts of 6-12+" for much of the area
through tonight.
Meteorologically, the first push of snow will spread north this
morning with a slug of mid-level warm advection/frontogenesis.
The higher rates with this snow favors northeast IA through
southwest and central WI. As the surface low deepens
northeastward towards the Great Lakes, strong synoptic lift will
maintain a broad deformation band of snow across the area today
and tonight. Residence time of the band over any area through
tonight will impact amounts. Snow rates of 0.5 to 1"+ per hour
are expected today, gradually lightening tonight into Saturday.
As the whole column cools heading into Saturday, a deeper
dendritic growth zone with some remaining lift will likely keep
snow showers going with some lighter accumulations before
drying occurs Saturday night.
This will be a longer duration event, helping to boost snow totals.
Snow ratios will likely be somewhat higher west of the MS River
to start the event with cooler thermal profiles in place
relative to farther east, compensating to some extent for the
lower precipitation amounts expected to the west. Overall, as
more cool air works in behind the system, snow ratios will tend
to increase tonight/Saturday, leading to a drier snow more
susceptible to blowing/drifting.
Still expect the winds to ramp up through the afternoon into
tonight. HREF/RAP guidance shows enhanced low-level flow ahead of
the surface low into central/eastern Wisconsin and another corridor
of winds across central Iowa. RAP soundings at Mason City show 40-45
kts topped by a sharp inversion and only modest cold advection this
evening, so there is some question on gust potential. However, will
have to monitor parts of northeast Iowa for potential blizzard
conditions late today/tonight, especially . Unsheltered areas of
central Wisconsin may be more prone to blowing/drifting as
well. Localized whiteouts are possible.
Saturday night-Thursday: Bitterly Cold
Bitterly cold air will push south and east across the area through
the weekend into early next week as we head into climatologically
what tends to be the coldest phase of winter. While the more
anomalous cold still looks to stay a bit west, it will certainly
be very cold, especially with a fresh snowpack, with NAEFS 850
mb standard anomalies approaching -2. In addition, with the
surface high staying to the west early in the week, some
gradient hangs on across the Upper Midwest, which will keep the
winds up a bit. This will likely lead to wind chill concerns by
as early as Saturday night west of the Mississippi River, and
area-wide late in the weekend into early next week. Wind chill
headlines are likely during this time. Although some slow
moderation is expected later next week, spread is high, and
below average temps are still favored. Beyond the current winter
storm, no strong precip signal is indicated heading into next
week.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 502 AM CST Fri Jan 12 2024
Poor flying conditions will persist through this TAF period with
widespread snow restricting ceilings in the IFR/MVFR range and
visibility generally LIFR to IFR, occasionally MVFR. Winds will
increase this afternoon and tonight, with gusts up to 30 kts,
leading some blowing/drifting of snow, especially at KRST.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until noon CST Saturday for WIZ017-029-
032>034-041>044-053>055-061.
MN...Winter Storm Warning until 9 AM CST Saturday for MNZ079-
086>088-094-095.
Winter Storm Warning until noon CST Saturday for MNZ096.
IA...Winter Storm Warning until 9 AM CST Saturday for IAZ008>010-
018-019-029.
Winter Storm Warning until noon CST Saturday for IAZ011-030.
&&
DISCUSSION...JM
AVIATION...JMHazardous weather outlook, Jan 12, 3:19 AM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
319 AM CST Fri Jan 12 2024
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-131330-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
319 AM CST Fri Jan 12 2024
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
A significant winter storm will bring widespread snow
accumulations of 4 to 12 inches through tonight along with gusty
winds by this afternoon and tonight, leading to blowing and
drifting snow in open areas. Widespread travel impacts are
expected with localized whiteouts possible. A winter storm warning
is in effect.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Additional snow accumulations of 1 to 3 inches are expected
through Saturday night with patchy blowing and drifting snow in
open areas. A winter storm warning is in effect Saturday morning.
Bitterly cold wind chills of 15 below to 35 below zero are
expected at times Saturday night through Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated along with any observations of
local whiteout conditions.
.EMERGENCY MANAGEMENT COORDINATION...
A Google LIVE meet is scheduled for 11 AM today.
Winter Storm, Houston
- When
- January 12, 6:45 AM CST to January 13, 1:15 AM CST
- Where
- Houston forecast zone
- Reported by
- Public
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
A volunteer observed reported 6.8 of snowfall near the Town of Houston.
Winter Weather, Fillmore
- When
- January 12, 6:45 AM CST to 9:00 PM CST
- Where
- Fillmore forecast zone
- Reported by
- Public
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
A volunteer observer reported 4.0 of snowfall in Mabel.
Winter Storm, Winona
- When
- January 12, 8:45 AM CST to January 13, 1:00 AM CST
- Where
- Winona forecast zone
- Reported by
- Public
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
A volunteer observed reported 7.0 of snowfall in Winona.
Winter Storm, Wabasha
- When
- January 12, 12:45 PM CST to 7:00 PM CST
- Where
- Wabasha forecast zone
- Reported by
- Public
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
A volunteer observed reported 7.0 of snowfall in Kellogg.
Winter Storm, Olmsted
- When
- January 12, 4:00 PM CST to 8:00 PM CST
- Where
- Olmsted forecast zone
- Reported by
- Public
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
A volunteer observed reported 6.5 of snowfall near Rochester.
Winter Weather, Mower
- When
- January 12, 4:00 PM CST to 7:15 PM CST
- Where
- Mower forecast zone
- Reported by
- Public
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
A volunteer observer reported 4.7 of snowfall near Mapleview.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in Wisconsin, January 12 to 17, 20244 deaths · 28 events
- Extreme Cold in Nebraska, January 12 to 16, 202424 injured · 30 events
- Winter Storm and High Wind in Illinois, January 12 to 14, 20241 death · 50 kt wind · 41 events
- Extreme Cold in South Dakota, January 12 to 16, 20241 death · 26 events
- High Wind and Strong Wind in West Virginia, January 12 to 14, 2024$282,000 · 50 kt wind · 51 events
- High Wind and Strong Wind in Pennsylvania, January 12 to 13, 20243 injured · $555,000 · 56 kt wind · 10 events
- Winter Storm in Wisconsin, January 12 to 13, 2024$394,000 · 20 events
- Damaging Winds in Mississippi, January 12, 2024$230,000 · 65 kt wind · 29 events
- Winter Storm and High Wind in New York, January 12 to 15, 2024$180,000 · 59 kt wind · 24 events
- High Wind and Strong Wind in Tennessee, January 12, 2024$180,000 · 55 kt wind · 6 events
- High Wind and Strong Wind in West Virginia, January 12 to 13, 2024$160,000 · 51 kt wind · 6 events
- High Wind in Ohio, January 12 to 13, 2024$110,000 · 56 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1158132, 1158137, 1158136, 1158134, 1158133, 1158139.